Hail, Colbert
- When
- May 4, 3:15 PM CST
- Where
- Colbert County, 0.89 mi SE of Tuscumbia
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 34.720, -87.690
One inch diameter hail was reported via mPING.
After morning thunderstorms shifted southeast of the area, a second large complex of thunderstorms redeveloped over Mississippi during the late morning and early afternoon hours. This complex shifted east into Alabama during the mid to late afternoon hours, exiting northeast Alabama during the early evening hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HUN wrote it up.
After morning thunderstorms shifted southeast of the area, a second large complex of thunderstorms redeveloped over Mississippi during the late morning and early afternoon hours. This complex shifted east into Alabama during the mid to late afternoon hours, exiting northeast Alabama during the early evening hours. Several reports of thunderstorm wind damage were received, along with one large hail report. In addition, rainfall of 1-2 inches fell in a very short period of time, causing flash flooding that washed out a bridge in Cullman County and flooded several streets in Marshall County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at May 4, 1:20 PM CST, 1 hour 55 minutes earlier.
Area Forecast Discussion National Weather Service Huntsville AL 220 PM CDT Tue May 4 2021 .NEAR TERM...(This Evening and Tonight) Issued at 220 PM CDT Tue May 4 2021 Morning storms have waned as the initial cold pool boundary has sagged southward into central Alabama. At the moment, this has kept much of northern Alabama and southern middle Tennessee in a rain- cooled, stable environment. However, we continue to monitor the potential for a second round of thunderstorms -- some which could be strong to severe late this afternoon and evening. Current satellite trends over northeastern Mississippi into far northwestern Alabama indicate some clearing is occurring -- with some rapid destabilization noted just to our west (SBCAPE values of 2000-3000 J/kg and low-level lapse rates of 7.5 C/km). Despite much of northern Alabama being under an anvil plume (from convection to the southeast), feel that at least some partial clearing seems plausible, especially over our western areas. Thus, we should get enough heat/destabilization for storms to become surface-based in these areas late in the day. Another concern for the potential for a second round of storms involves an impressive upper-level jetstreak nosing into western Tennessee that is currently driving the storms (albeit in a much more unstable environment) across northern/western Mississippi. This feature may help force the aforementioned tongue of instability/high theta-e values northeast into western portions of our area and serve as a strong forcing mechanism for additional convection to develop within this air mass across much of northern mississippi and into western and north central Alabama by late this afternoon and evening. The greatest severe threat will be to our south and west (in the more unstable environment), but think there may be enough ingredients in place to warrant messaging for some strong to severe storms (especially in the western half of our area). Damaging winds and marginally severe hail will be the main threats, though localized flooding will also be a concern. Additionally, can't rule out a tornado or two. These storms should out pace the cold front, and move through the area rather quickly during the evening hours, clearing our eastern zones by 03z. Thereafter, rain will gradually taper off -- though low stratus will likely remain in place for the remainder of the night. Cooler air will begin to advect into the area by early Wednesday morning with temperatures falling into the upper 50s. .SHORT TERM...(Wednesday through Thursday) Issued at 220 PM CDT Tue May 4 2021 High pressure will begin to build into the area from the northwest as a cool, dry air mass becomes established across the region. Morning clouds may be tough to erode at first underneath the inversion on Wednesday morning, but expect some clearing by the afternoon. Breezy northerly flow will reinforce the cool air mass and highs will struggle to climb much above the 70 degree mark. Expect more of the same for Thursday, with highs in the lower 70s once again despite ample sunshine. .LONG TERM...(Thursday night through Monday) Issued at 220 PM CDT Tue May 4 2021 A large area of high pressure will continue to build into the southeast on Friday. Very amplified northwest flow will provide some cool and dry air for this time of year with highs only climbing into the upper 60s to lower 70s based on 925-850 mb temperatures (despite abundant sunshine). One more cool night (for May) expected though with lows dropping into the upper 40s/lower 50s Friday night. The area of high pressure is quickly modified by southwest flow that develops ahead of a developing area of low pressure over the midwestern states on Saturday. Some guidance shows very light QPF with a warm front ahead of that area of low pressure during the day on Saturday in our Tennessee counties, but based on sounding profiles, think this will be mainly high clouds and virga. Temperatures, despite some fairly persistent thicker cloud cover, will be able to rebound into the upper 75 to 80 degree range in most locations. Lows with continued cloud cover and stronger winds will likely only drop into the upper 50s to lower 60s overnight. The warm air advection continues to increase ahead of the area of low pressure as it moves further east on Sunday. Most guidance depicts rain chances pushing back into the area during the morning hours on Sunday and spreading east across northern Alabama. Despite this, it will continue to get warmer with highs in the upper 70s to lower 80s. Models differ in timing of impulses along the warm front associated with this surface low and how exactly if waffles north of south, before the low pushes through the area towards the end of next week. Either way though, a wet pattern seems to be shaping up Sunday through Wednesday of next week with scattered to more numerous showers and thunderstorms possible at times during that period. Could be some stronger storms as well Tuesday or Wednesday, but too far out to say more than that. With the cloud cover and increased chances of precipitation, highs should be a bit cooler, primarily in the upper 70s. Lows should stay warm in the upper 50s to 60s Monday through Wednesday. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1239 PM CDT Tue May 4 2021 Periods of SHRA and TSRA will impact the region through early this evening as a cold front moves through the Tennessee valley. These storms will produce MVFR to IFR conditions, locally, due to reduced visibilities and ceilings as well as gusty winds should they impact either terminal. Amendments may be required. Storms will taper off this evening behind the front, but expect MVFR ceilings to remain in place for much of the rest of the period as winds veer to the northwest. && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && NEAR TERM...AMP.24 SHORT TERM...AMP.24 LONG TERM...KTW AVIATION...AMP.24 For more information please visit our website at weather.gov/huntsville.
Hazardous Weather Outlook National Weather Service Huntsville AL 108 PM CDT Tue May 4 2021 ALZ001>010-016-TNZ076-096-097-050915- Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan- Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN- 108 PM CDT Tue May 4 2021 This Hazardous Weather Outlook is for north Alabama and portions of southern middle Tennessee. .DAY ONE...This Afternoon through Tonight... Another round of strong to severe storms will be possible late this afternoon and evening along and ahead of a cold front. Damaging winds and marginally severe hail will be the primary threats. A tornado or two cannot be ruled out. Additionally, heavy rainfall and localized flash flooding will be possible with any of these storms. .DAYS TWO THROUGH SEVEN...Wednesday through Monday... The probability for widespread hazardous weather is low. A few thunderstorms are possible Sunday into Monday. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management personnel is possible, especially this afternoon and evening. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines.
Special Weather Statement
National Weather Service Huntsville AL
1115 AM CDT Tue May 4 2021
ALZ016-041700-
Cullman AL-
1115 AM CDT Tue May 4 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CULLMAN COUNTY UNTIL
NOON CDT...
At 1115 AM CDT, Doppler radar was tracking a strong thunderstorm over
Lynns Park, or near Cordova, moving east at 40 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Garden City, Colony, Arkadelphia and Black Bottom.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3389 8701 3390 8710 3391 8708 3393 8709
3403 8671 3395 8679 3396 8682 3394 8682
3395 8684 3393 8686 3394 8688 3392 8689
3391 8692 3390 8693 3388 8692 3387 8694
3386 8699
TIME...MOT...LOC 1615Z 257DEG 35KT 3384 8713
05/MAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1258 PM CDT TUE MAY 4 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0850 AM TSTM WND DMG 5 E ARAB 34.32N 86.41W
05/04/2021 MARSHALL AL EMERGENCY MNGR
EMERGENCY MANAGER REPORTED 7 TO 8 TREES DOWN
FROM SW MARSHALL TO NE MARSHALL COUNTY.
&&
LMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
100 PM CDT TUE MAY 4 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1050 AM FLASH FLOOD BOAZ 34.20N 86.16W
05/04/2021 MARSHALL AL EMERGENCY MNGR
PORTIONS OF SIX CITY STREETS WERE UNDER
WATER, WITH AROUND 3 FEET OF WATER OVER THE
ROADS AT ONE POINT.
&&
LMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
229 PM CDT TUE MAY 4 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 AM TSTM WND DMG 2 NW GOOD HOPE 34.12N 86.89W
05/04/2021 CULLMAN AL EMERGENCY MNGR
4/5 BROKEN POWER POLES AND TREES DOWN AT
THIS LOCATION.
&&
KTWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
231 PM CDT TUE MAY 4 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0704 AM TSTM WND DMG 7 WSW GOOD HOPE 34.06N 86.97W
05/04/2021 CULLMAN AL PUBLIC
TREE DOWN AT THE INTERSECTION OF CR 291 AND
292.
&&
KTWSpecial Weather Statement
National Weather Service Huntsville AL
337 PM CDT Tue May 4 2021
ALZ003-042100-
Franklin AL-
337 PM CDT Tue May 4 2021
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN FRANKLIN COUNTY UNTIL 400
PM CDT...
At 336 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Fairview to near Tremont. Movement was
east at 30 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Red Bay, Belgreen, Vina, Hodges, Cedar Creek Reservoir, Atwood,
Dempsey, Duketon, Little Bear Creek Reservoir and Halltown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
line of storms has passed.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3451 8815 3455 8781 3431 8783 3431 8795
3432 8817
TIME...MOT...LOC 2036Z 271DEG 28KT 3442 8827 3425 8828
KDWThe Columbus AFB radar (KGWX), 109 km away, was scanning. The volume nearest the first event began at 21:13 UTC.
8 thunderstorm wind, 2 flash flood, 1 hail. Local standard time, as filed.
One inch diameter hail was reported via mPING.
A tree was knocked down near the corner of 7th Avenue Southeast and 5th Street Southeast.
A 60 year old oak tree was uprooted 3 miles NNW of Decatur. Social media report relayed through broadcast media. Time estimated by radar.
A tree was knocked down at Banks-Caddell Elementary School. Time estimated by radar.
One inch diameter tree limbs were broken. Report from mPING.
A tree was knocked down onto a home of of Beech Grove Road.
A tree was knocked down on Highway 79.
Trees were knocked down and blocking Alabama Highway 168.
Flash flooding reported at Mose Chapel at Browns Ferry Road.
A tree was knocked down on Asbury Road.
County Road 1447 bridge washed out due to pipes in the dirt road being exposed. Additional road closures reported on CR 1427 due to the bridge being washed out.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2021Every state in 2021This day in weather historyWarnings in Alabama, May 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 958552, 958553, 958554, 958555, 958556, 958557, 958558, 958559, 959727, 958560, 959729.